Chasing the Dragon
August 07, 2018
JAMA study led by UH neurologists finds inhaled heroin may trigger catastrophic brain damage
Heroin users are increasingly inhaling heroin, which may trigger catastrophic brain damage and lasting dementia in the long term in what has become an emerging health crisis, according to a recent study led by University Hospitals neurologists that was published this month in JAMA Neurology, The Emerging Role of Inhaled Heroin in the Opioid Epidemic.
In a method known as “chasing the dragon," heroin users are heating up the opioid on aluminum foil and inhaling the fumes. This approach is growing popular among teens, and in cities in the eastern half of the United States.
The study, led by neurologist Ciro Ramos-Estebanez, MD, Research Director of the Neurosciences Institute at UH Cleveland Medical Center, found that damage to the brain wrought by inhaled heroin ranges from memory loss and mild but long-lasting cognitive impairment to the destruction of connective fibers in the brain, which can lead to seizures, difficulty speaking, or even, coma, and death.
Dr. Ramos-Estebanez's team has proposed criteria to diagnose people who have brain damage caused by inhaled heroin and is currently working on establishing an international registry for accurate identification and therapeutic decision making.
According to Dr. Ramos-Estebanez, the doctors were inspired to study the topic after a 2015 index case published in the literature in which a comatose overdose patient experienced hydrocephalus, or a build-up of spinal fluid in her brain, because of the chronic inflammation triggered by inhaling heroin. The young woman required life-saving emergent surgery by Jonathan Pace, MD of UH Cleveland Medical Center and recovered from the coma. Nevertheless, lasting cognitive impairment lingered even after emergency surgery to drain the trapped spinal fluid.
Vilakshan Alambyan, MD, and Ramos-Estebanez theorized that the high temperatures required to vaporize heroin for inhalation convert the drug into a chemical that can cross the blood-brain barrier with greater ease and deliver a dangerously toxic dose. While inhalation of this opioid may prevent transmission of bloodborne disease from contaminated needles, it introduces different dangers.
“'Chasing the dragon' is not as safe as portrayed. And this isn't something some doctor is saying to scare people away, it's reality," Dr. Ramos-Estebanez said. “It's a heavy cost for patients, their families, and society itself."